Tags

Type your tag names separated by a space and hit enter

Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated with Extracorporeal Membrane Oxygenation Support (ECMO).

Abstract

INTRODUCTION

Although medication toxicity is uncommon in neonates, there are several medications used in this population that pose a risk. Phenytoin has an increased risk of toxicity given its narrow therapeutic window and variations in drug elimination.

CASE REPORT

We describe the case of a 3-day-old male infant who developed cardiovascular collapse secondary to severe phenytoin toxicity (max phenytoin level 86 μg/mL) and was placed on extracorporeal membrane oxygenation support (ECMO). Several ancillary treatments were utilized in an attempt to decrease serum phenytoin concentrations and limit toxicity including albumin boluses, phenobarbital administration, intravenous lipid infusion, and folic acid supplementation.

DISCUSSION

Although uncommon, drug toxicity should be considered in patients with acute changes who are exposed to medications with potential toxicity. With elevated levels of phenytoin, the half-life can be prolonged resulting in longer exposure to elevated levels of the drug as seen in our patient. This case report highlights the importance of ECMO utilization for cardiac support in neonates with medication toxicity and other potential ancillary treatments to decrease serum phenytoin concentrations.

Authors+Show Affiliations

Louisiana State University Health Sciences Center, Department of Pediatrics, Division of Neonatology, Children's Hospital of New Orleans, 200 Henry Clay Avenue, New Orleans, LA, 70118, USA.Xavier University of Louisiana College of Pharmacy, Louisiana State University Health Sciences Center, 1 Drexel Drive, New Orleans, LA, 70125, USA.Louisiana State University Health Sciences Center, Department of Pediatrics, Division of Neonatology, Children's Hospital of New Orleans, 200 Henry Clay Avenue, New Orleans, LA, 70118, USA.Louisiana State University Health Sciences Center, Department of Pediatrics, Division of Neonatology, Children's Hospital of New Orleans, 200 Henry Clay Avenue, New Orleans, LA, 70118, USA.Louisiana State University Health Sciences Center, Department of Pediatrics, Division of Pediatric Cardiology, Children's Hospital of New Orleans, 200 Henry Clay Avenue, New Orleans, LA, 70118, USA.Louisiana State University Health Sciences Center, Department of Pediatrics, Division of Neonatology, Children's Hospital of New Orleans, 200 Henry Clay Avenue, New Orleans, LA, 70118, USA. cmumph@lsuhsc.edu.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

31773636

Citation

Knecht, Michelle, et al. "Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated With Extracorporeal Membrane Oxygenation Support (ECMO)." Journal of Medical Toxicology : Official Journal of the American College of Medical Toxicology, 2019.
Knecht M, LaRochelle J, Barkemeyer B, et al. Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated with Extracorporeal Membrane Oxygenation Support (ECMO). J Med Toxicol. 2019.
Knecht, M., LaRochelle, J., Barkemeyer, B., Gupta, R., Brumund, M., & Mumphrey, C. (2019). Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated with Extracorporeal Membrane Oxygenation Support (ECMO). Journal of Medical Toxicology : Official Journal of the American College of Medical Toxicology, doi:10.1007/s13181-019-00742-x.
Knecht M, et al. Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated With Extracorporeal Membrane Oxygenation Support (ECMO). J Med Toxicol. 2019 Nov 26; PubMed PMID: 31773636.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated with Extracorporeal Membrane Oxygenation Support (ECMO). AU - Knecht,Michelle, AU - LaRochelle,Joseph, AU - Barkemeyer,Brian, AU - Gupta,Raegan, AU - Brumund,Michael, AU - Mumphrey,Christy, Y1 - 2019/11/26/ PY - 2019/05/06/received PY - 2019/10/10/accepted PY - 2019/09/19/revised PY - 2019/11/28/entrez PY - 2019/11/28/pubmed PY - 2019/11/28/medline KW - ECMO KW - Fosphenytoin KW - Neonate KW - Phenytoin JF - Journal of medical toxicology : official journal of the American College of Medical Toxicology JO - J Med Toxicol N2 - INTRODUCTION: Although medication toxicity is uncommon in neonates, there are several medications used in this population that pose a risk. Phenytoin has an increased risk of toxicity given its narrow therapeutic window and variations in drug elimination. CASE REPORT: We describe the case of a 3-day-old male infant who developed cardiovascular collapse secondary to severe phenytoin toxicity (max phenytoin level 86 μg/mL) and was placed on extracorporeal membrane oxygenation support (ECMO). Several ancillary treatments were utilized in an attempt to decrease serum phenytoin concentrations and limit toxicity including albumin boluses, phenobarbital administration, intravenous lipid infusion, and folic acid supplementation. DISCUSSION: Although uncommon, drug toxicity should be considered in patients with acute changes who are exposed to medications with potential toxicity. With elevated levels of phenytoin, the half-life can be prolonged resulting in longer exposure to elevated levels of the drug as seen in our patient. This case report highlights the importance of ECMO utilization for cardiac support in neonates with medication toxicity and other potential ancillary treatments to decrease serum phenytoin concentrations. SN - 1937-6995 UR - https://www.unboundmedicine.com/medline/citation/31773636/Cardiac_Collapse_Secondary_to_Phenytoin_Toxicity_in_a_Neonate_Treated_with_Extracorporeal_Membrane_Oxygenation_Support_(ECMO) L2 - https://dx.doi.org/10.1007/s13181-019-00742-x DB - PRIME DP - Unbound Medicine ER -